North Carolina, 2018Rip Current in North Carolina, July 11 to 12, 2018
July 11 to 12, 2018 · NWS ILM · 1 event in 1 county or zone
Strong rip currents led to many rescues at two area beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents led to many rescues at two area beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 11, 9:09 AM EST, 51 minutes earlier.
Area forecast discussion, Jul 11, 9:09 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1009 AM EDT Wed Jul 11 2018
.SYNOPSIS...
Hurricane Chris well off the North Carolina coast, will
accelerate off to the northeast in the days ahead. A cold
front to the north will drop south into the area late Thursday
into Friday, bringing increasing chance of thunderstorms.
Slightly cooler air will follow behind front into the weekend as
high pressure builds down from the north. Seasonably warm
conditions are expected Sunday through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Wednesday...No significant changes with this mid-
morning update other than minor tweaks to decrease cloud cover
and raise diurnal curve a bit. High res guidance showing a few
isolated showers/tstms this aftn, but expect this is overdone
thanks to downslope flow aloft and still a very dry airmass, so
have maintained silent POP through tonight. Previous discussion
below:
As of 300 AM Wednesday...Air mass will continue to modify with
warming and moisture slowly on the rise as Chris accelerates
off to the NE and a front drops down into North Carolina. W to
SW winds will pick a bit later today especially along the coast
as sea breeze kicks in and trough holds well inland. Pcp water
values closer to an inch this morning will reach back toward
normal values, up near 1.5 inches, by early this evening and
close to 2 inches just ahead of front which will be nearing the
northern borders of forecast area by Thurs morning. Moisture
profiles and soundings show potential for some cu around between
5 to 7 k ft and maybe a few mid level clouds, but overall
expect plenty of sunshine. Instability increases but moisture
through the column will be lacking and soundings do not look to
support any showers, especially with help of a more downslope
flow. Have kept any shwrs out of the forecast until end of
forecast period heading into early Thurs morning as W-NW
steering flow may drive a shower into the local forecast area
ahead of approaching cold front.
Expect warm temps today into the mid to upper 90s with 850 temps
reaching up near 19c and a westerly downslope component to the
flow. Dewpoint temps have recovered to mid 60s to around 70.
Some drier air should mix down lowering them to the mid 60s this
aftn. This will combine with temps well into the 90s to produce
heat index values near 100 many places this aftn. A decent sea
breeze should kick in this afternoon with winds backing toward
the S along the coast and becoming gusty. Temps tonight will
remain on the warm side...in the 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM Wednesday...This will basically be a wet 2 day
period with improvements by the end. An upper trof will dominate
and affect the area this period by driving basically an east to
west oriented sfc cold front slowly southward. The start of
this period has this front just north of the FA with active wx
occurring along it, with some of the showers bleeding into the
northern portions of the ILM CWA. The atm will destabilize once
insolation commences and should see convection popping up
especially across the northern half of the FA and along the sea
breeze. By mid to late afternoon, looking at widespread
convection across the FA with the hiest POPs slated for the
afternoon thru a good portion of Thu night. Models want to keep
active convective wx going even long after the insolation
ceases. This may be the workings of the front itself and/or weak
mid-level impulses having dropped down from the NW. Friday into
Friday evening will see convection basically end from north to
south as the frontal boundary continues to snake southward. And
being optimistic here, the front should be entirely south of the
FA prior to daybreak Sat. Have basically followed a mesh of the
various model MOS guidance for temps/dewpts.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...A cold front will be positioned near
the southern edge of the CWA Friday morning, and will only
slowly sink southward through the day. This slow motion is due
to weak cyclogenesis which may occur along the boundary, and
until this feature pushes east and drags the cold front with it,
showers and tstms will be possible on Friday. Best chance for
convection will be across SC Friday, but the entire area will
have the potential. As this front drags southward late, it will
be followed by a surge of drier air into the weekend in
conjunction with mid-level ridge centered over the TN VLY
expanding back to the east. This is agreed upon by the ECM/CMC,
while the GFS remains a weak outlier. Favoring a non GFS blend,
this suggests the weekend and into early next week will return
to above normal heat and climo or slightly below climo POP as
the ridge holds in place. That being the case, aftn
thunderstorms will be possible through the weekend, but coverage
is expected to be minimal.
By early next week it is more likely that a stronger shortwave
rotating from the Plains will better suppress the ridge and bring
better chances for convection, but temps are forecast to remain
above climo through the end of the period.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 12Z...VFR conditions thruout this fcst period. The
exception is for patchy ground fog 08z-12Z Thu. Confidence is
low at this time and did not include at this 12z issuance.
Looking at another day with no convection, just FEW/SCT cumulus
possible especially along the sea breeze. Temps are still too
warm aloft and thus making it difficult for cumulus to grow in
the vertical. Winds start off calm inland terminals and westerly
at the coastal terminals ie. land breeze. All terminals will see
winds become SW 5 to 10 kt by mid to late this morning. For the
coastal terminals, expect the sea breeze to develop around 16Z
with winds becoming S-SSW at 10 to 15 kt. Guidance indicates the
sea breeze may make it to FLO/LBT prior to sunset but at lower
speeds. Winds by 07Z THU drop to near calm inland terminals and
less than 5 kt coastal terminals.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT...
As of 300 AM Wednesday...Winds will back around from W-SW to a
more southerly direction through today increasing up to 10 to 15
kts between high pressure off shore and trough inland and then
approach of cold front from the N. The sea breeze will help to
kick winds up a bit near the coast. Back swell from Chris will
dampen out quickly but long period swell up to 12 to 14 seconds
from Beryl will enter the waters late today into tonight.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM Wednesday...This period will feature no SCEC or
SCA thresholds to be met. The highlight of this period will be
the slow nature of the cold front, oriented east to west,
dropping southward and finally exiting south of South Santee
River by daybreak Sat. Convection will become quite active along
this boundary as it pushes southward with the worst storms
potentially producing 30+ kt wind gusts and near 0 vsby at times
from the rain. Overall winds will start out from the SW 15 kt
or less becoming variable 10 kt as the frontal boundary pushes
overhead and becoming NE-E 10 to 15 kt after it's passage. This
may be underdone given the previous CFP in July. Significant
seas will run 2 to 4 ft with short period wind driven waves
dominating with the possibility of the remnants of Beryl
producing a small/weak swell that reaches the waters Friday.
LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...Wind speeds will be light, 10 kts or
less, and begin to veer to the E then SE during Saturday as
broad high pressure skirts off the Mid- Atlantic coast. This
high will then shift further offshore during Sunday causing
winds to gradually turn to the S then SW by the end of the
period, with a subtle increase in speed. Despite the low wind
speeds, a moderate- amplitude easterly swell of 3-4 ft at 8 sec
will gradually dissipate, but several other wave groups
including the wind wave, some swell from what may become TS
Beryl again, and a SE ground swell will combine in the spectrum,
through the weekend. This will produce 2-4 ft seas through the
weekend.
&&
.TIDES/COASTAL FLOODING...
As of 300 AM Wednesday...As the new moon approaches on
Thurs, tides will run higher than normal, with minor flooding
expected each evening during the high tide over the next few
days. Remain alert for the issuance of coastal flood advisories
with additional details.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...JDW/RGZ
SHORT TERM...DCH
LONG TERM...JDW
AVIATION...DCH
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 11, 3:30 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
430 AM EDT Wed Jul 11 2018
NCZ107-120830-
Inland New Hanover-
430 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and Tonight.
Coastal flooding possible this evening in flood prone areas along the
Cape Fear River within a couple of hours surrounding the time of
high tide, between 8 and 10 pm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heavy rain and localized flooding possible in thunderstorms Thursday.
Coastal flooding possible in flood prone areas along the Cape Fear
River within a couple of hours surrounding the time of high tide over
the next few days.
The heat index will likely range from 100 to 103 degrees each
afternoon Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-120830-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
430 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Coastal flooding possible this evening along flood prone areas at the
beaches, mainly north of Cape Fear, during the couple of hours
surrounding high tide around 6 to 8 pm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heavy rain and localized flooding possible in thunderstorms Thursday.
Coastal flooding possible along flood prone areas at the beaches
during the couple of hours surrounding high tide.
The heat index will likely range from 100 to 103 degrees each
afternoon Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-120830-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
430 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heavy rain and localized flooding possible in thunderstorms Thursday.
The heat index will likely range from 100 to 103 degrees each
afternoon Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-120830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
430 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal New Hanover
- When
- July 11, 10:00 AM EST to July 12, 3:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Strong rip currents led to 45 rescues at Wrightsville Beach. Another 15 rescues occurred at Carolina Beach. The following day, another 40 rescues occurred at Wrightsville Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 15, 20188 deaths · 2 events
- Rip Current in Florida, July 11, 20181 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 11, 2018$2.0 million · 52 kt wind · 3 events
- Flash Flooding and Damaging Wind in California, July 11 to 14, 2018$666,000 · 16 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2018$144,000 · EF1 · 14 events
- Flash Flood and Damaging Wind in Minnesota, July 11 to 12, 2018$270,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018$75,000 · 50 kt wind · 15 events
- Flash Flood and Debris Flows in California, July 11, 2018$51,000 · 54 kt wind · 8 events
- Flash Flooding and Damaging Wind in Nevada, July 11 to 14, 2018$39,000 · 50 kt wind · 10 events
- Flash Flooding and Dust Storm in Arizona, July 11 to 14, 2018$32,000 · 13 events
- Lightning Strike in Louisiana, July 11, 2018$50,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 11 to 16, 2018$20,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776164.